Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 14, 2018, 1:36 AM CDT for 16 counties in Texas. It took effect at Apr 14, 2018, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2018, 1:36 AM CDT (06:36 UTC)
- In effect from
- Apr 14, 2018, 12:00 PM CDT
- Expired
- Apr 14, 2018, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4397 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479 WWUS84 KMAF 140636 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 136 AM CDT Sat Apr 14 2018 ...RED FLAG WARNING IS IN EFFECT FOR THE PERMIAN BASIN AND LOWER TRANS PECOS THIS AFTERNOON FOR DRY AND WINDY CONDITIONS... .The RFW for tonight has been allowed to expire, although isolated critical conditions may persist over portions of the Davis Mountains, Stockton Plateau, Big Bend, and Lower Trans Pecos overnight. Recovery will be poor over the higher terrain by daybreak, and although cooler temperatures will prevail behind a cold front this afternoon, critical fire weather conditions are expected along and east of a Seminole, Odessa, and Sanderson line from 14/15Z until 15/00Z. TXZ045>048-050>053-061>063-068>070-075-082-141445- /O.NEW.KMAF.FW.W.0018.180414T1700Z-180415T0000Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- 136 AM CDT Sat Apr 14 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE PERMIAN BASIN AND LOWER TRANS PECOS FOR DRY AND WINDY CONDITIONS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. * WIND...Northwest 15 to 25 mph. * HUMIDITY...9 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
267 WWUS84 KMAF 140837 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 337 AM CDT Sat Apr 14 2018 ...RED FLAG WARNING IS IN EFFECT FOR THE PERMIAN BASIN AND LOWER TRANS PECOS THIS AFTERNOON FOR DRY AND WINDY CONDITIONS... .Although cooler temperatures will prevail behind a cold front this afternoon, critical fire weather conditions are expected along and east of a Seminole, Odessa, and Sanderson line from 14/15Z until 15/00Z. TXZ045>048-050>053-061>063-068>070-075-082-142100- /O.CON.KMAF.FW.W.0018.180414T1700Z-180415T0000Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- 337 AM CDT Sat Apr 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE PERMIAN BASIN AND LOWER TRANS PECOS FOR DRY AND WINDY CONDITIONS... * WIND...Northwest 15 to 25 mph. * HUMIDITY...9 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
376 WWUS84 KMAF 141920 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 220 PM CDT Sat Apr 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FOR THE PERMIAN BASIN AND LOWER TRANS PECOS THIS AFTERNOON FOR DRY AND WINDY CONDITIONS... .Although cooler temperatures prevail behind a cold front this afternoon, critical fire weather conditions are expected to continue along and east of a Seminole, Odessa, and Sanderson line until early this evening. TXZ045>048-050>053-061>063-068>070-075-082-150000- /O.CON.KMAF.FW.W.0018.000000T0000Z-180415T0000Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- 220 PM CDT Sat Apr 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE PERMIAN BASIN AND LOWER TRANS PECOS FOR DRY AND WINDY CONDITIONS... * WIND...Northwest 15 to 25 mph. * HUMIDITY...9 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 14, 1:23 AM CDT, 13 minutes earlier.
Area forecast discussion, Apr 14, 1:23 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
123 AM CDT Sat Apr 14 2018
.DISCUSSION...
Update to allow the Red Flag Warning for overnight to expire.
However, will issue a Red Flag Warning for this afternoon, or
14/18Z until 15/00Z.
&&
.FIRE WEATHER...
RHs are still very low over most of the forecast area early this
morning, but a cold front moving south over the region will help
raise RHs to at least 35-40% over the Permian Basin by 14/12Z. Poor
recovery will occur along, south and west of the Pecos River though.
Since 20 foot west to northwest winds will be slow to decrease in
these areas, isolated critical fire weather conditions may linger
through 14/12Z. Will allow the RFW to expire at 14/06Z since only.
isolated critical conditions are expected.
Despite cooler temperatures areawide today (highs will be 5-10
degrees below normal) critical fire weather conditions will return
to the Permian Basin this afternoon. Dry fuels have resulted in ERC-
G values in the 70th-90th percentile, and since minimum RHs will
bottom out around 15%, and northerly winds will be 15-25 mph from
14/18Z until 15/00Z, will issue a RFW. Winds should diminish after
15/00Z, while temperatures cool well below normal tonight. Recovery
will be poor tonight from the Guadalupe Mountains, south across the
Davis and Apache Mountains, Marfa Plateau, Presidio Valley, and Big
Bend, with only fair recovery expected over the rest of the area.
Temperatures will warm near normal levels Sunday afternoon, but it
will continue to be very dry with minimum RHs Sunday afternoon in
the 5-15% range. More critical fire weather will be possible
Tuesday.
&&
.PREV DISCUSSION... /issued 1215 AM CDT Sat Apr 14 2018/
VFR conditions are expected for the next 24 hours. Winds will
generally be out of the north to northwest and will become
elevated with some gusts for some areas beginning late Saturday
morning.
&&
.PREV DISCUSSION... /issued 228 PM CDT Fri Apr 13 2018/
High wind... fire and dust problems will continue through the
afternoon into the evening as an upper trough crosses over the
Rockies onto the plains then tracks east. A High Wind Warning...
Red Flag Warning... and Blowing Dust Advisory remain in effect for
SE NM and nearly all of West TX into this evening. Terrell county
and the Presidio/Rio Grande area remain in a Wind Advisory. Have
had gusts over 50kts at CNM and ODO with 48kts at MAF. This
evening wind speeds will decrease and conditions will improve. As
the trough moves east high pressure ridge will build in from the
west with calmer wx returning.
The upper trough pushing a Pacific front through the area will have
a west wind in its wake with much drier air working into the
region... dewpts down into the single digits spreading east. A
polar front moving south through the panhandle will arrive tonight
with the wind swinging around to the north. Look for much cooler
temperatures tonight with lows in the 30s and 40s with highs
Saturday mainly in the 60s. Sunday will be warmer with temps into
the 70s as a south wind returns... readings climb back into the 80s
and 90s early next week.
The next front early Wednesday will briefly knock temps back down
before climbing into the weekend. In the long range models try to
develop a closed low to the west of the area and do develop some
rain/storms... will have to get moisture back for that to happen.
FIRE WEATHER...
Extreme fire wx conditions are underway (RFTI 7-8) with G50-60 mph
across the plains and 56-84 mph in the Davis-GDP Mtns, respectively.
Widespread RHs are below 10% and will get even lower. Wind direction
is mostly straight from the W and will remain so until early evening
when a WNW wind direction develops. Winds will decrease by 10 PM N
of I-20. Farther S, winds will also turn NW, but will not decrease
until around 06Z. Trans Pecos RHs will stay low through the night,
so an extended burn period is yet ahead. We still view this as a
Particularly Dangerous Situation for firefighters and the public.
Saturday widespread elevated fire wx is expected and fuels will be
dry if not very dry and will at least warrant and Fire Danger
Statement. A favored area for the RFW would be across the ern half
of the PB.
Strong fire wx returns Mon and watches/warning will likely be
needed. An even better set-up is seen in the model data for Tue
when temps climb toward 90 and w winds increase to 20 to 25 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 38 75 50 / 0 0 0 0
Carlsbad 68 38 78 43 / 0 0 0 0
Dryden 76 47 83 53 / 0 0 0 0
Fort Stockton 69 42 78 52 / 0 0 0 0
Guadalupe Pass 61 44 73 51 / 0 0 0 0
Hobbs 64 36 72 45 / 0 0 0 0
Marfa 61 31 74 34 / 0 0 0 0
Midland Intl Airport 67 38 76 51 / 0 0 0 0
Odessa 67 38 77 51 / 0 0 0 0
Wink 70 37 79 48 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Red Flag Warning from noon today to 7 PM CDT this evening for
Andrews-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.
&&Hazardous weather outlook, Apr 14, 1:25 AM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 125 AM CDT Sat Apr 14 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-150630- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 125 AM CDT Sat Apr 14 2018 /1225 AM MDT Sat Apr 14 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Critical fire weather conditions will occur over the Permian Basin into the Lower Trans Pecos this afternoon due to windy and dry conditions, and high fire danger. A Red Flag Warning is in effect there through the afternoon. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:07 AM CDT | Freeze Warning | MAF | 30 hr |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.